Management of levodopa-induced dyskinesias in Parkinson's disease
Long-term administration of levodopa in Parkinson's disease (PD) can cause motor complications such as dyskinesias and motor response fluctuations. An increased risk is associated with more severity and younger age at onset of PD, longer duration of treatment, and higher levodopa dose. Levodopa-induced dyskinesias (LID) consist of peak-dose dyskinesia, biphasic dyskinesia, and off-period dystonia. The pathophysiology of LID includes both pre- and post-synaptic mechanisms. Sensitized responsiveness of striatal dopamine D1, D2, and D3 receptors caused by dopamine depletion might be involved in the development of LID. The frequency and intensity of pulsatile stimulation on these receptors by dopaminergic drugs might also be a key etiologic factor, as could be altered glutamatergic regulation of medium spiny neurons in basal ganglia. Management of LID is based on continuous dopaminergic stimulation treatment such as low but frequent dosing of levodopa, administration of sustained-release levodopa formulation, and intraintestinal or subcutaneous infusion or transdermal delivery of dopaminergic drugs. Dopamine agonists given either as monotherapy or in combination with levodopa may be considered to prevent LID. Evidence suggests that amantadine, unilateral pallidotomy, and bilateral deep brain stimulation of the subthalamic nuclei are effective at avoiding the expression of LID.
Key wordsParkinson's disease dyskinesia dopamine motor complications wearing off
Unable to display preview. Download preview PDF.